> Imprima

PSA After Proton Therapy for Prostate Cancer

Ultima Vez Modificado: 22 de julio del 2007

Question

Dear OncoLink "Ask The Experts,"

Prior to commencing 44 treatments of proton radiation therapy at Loma Linda Medical Center in January 2007 for prostate cancer, my PSA was 8.5 and Gleason score was 5. Almost 4 months after my last proton treatment, my PSA is 9.59. I never had symptoms before being diagnosed and still don't have any. When can I expect my PSA to lower significantly?

Answer

James M. Metz, MD, Editor-in-Chief of OncoLink and Assistant Professor of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:

The serum PSA level should drop over time after any radiation therapy, including proton therapy. However, there can be an initial rise during and immediately after treatment due to inflammation of the prostate gland from the radiation. The PSA trend needs to be followed regularly, usually every 3-6 months. The PSA should drop considerably by one year. If the PSA continues to rise after treatment, further investigation to rule out disease spread outside of the prostate gland is warranted.

Blogs

I wish u knew... Understanding prostate cancer screening
by Timothy J. Hampshire
December 06, 2012

Breaking news: Supreme Court votes to uphold Affordable Care Act Subsidies
by Christina Bach, MSW, LCSW, OSW-C
June 26, 2015